I really don't worry about "holding" the BCG much over an hour since my second maintenance. Since I have had three maintenance, the side effects get stronger every time. As for the reduced dosage quoted from Dr Lamm "When patients begin to have increased symptoms following BCG instillation, the dose can be reduced to 1/3, 1/10, or 1/100th as needed to prevent significant side effects with subsequent treatment. Never give BCG if symptoms from previous BCG administrations are still present, and never instill BCG if the catheterization is traumatic or bloody. Nothing is lost by postponing BCG treatment if patients have symptoms, because symptoms are evidence of continued immune stimulation. Excess BCG administration is associated with increased side effects and suppression of antitumor immune response."
I don't think a lot of these Docs use the reduced dosage method, but they should listen to the patient IMHO. My Doc wanted to do the initial 6 BCG's, followed by three more maint. rounds of 3 over the next 9 months. But after I did 12 total, I convinced him my arthritic side effects were rendering me useless and he agreed to move the last 3 to the one year anniversary of the original TURB-same as Dr. Lamm recommends. I plan of hitting him up for a reduced dosage, but if not, I just may shorten the holding period to an hour or so instead of the usual 2 hrs. That might help, I'm thinking. Any thoughts?
DX April 2008
TURB April 2008
Last BCG (#15) April 2009
I agree with you. I guess because my doctor does not have the spasms, he doesn't understand how severe they can be. However, this time I think he knows. It is the first time I had spasms straight through 17 hrs - without any relief.
Since this was number 13 with the original 6 and now third maintenance round, I am sure my bladder has become more sensitive.
thank you for interest!
Nix - because of the sensitivity of my bladder, coupled with a reaction some years ago to the tuberculosis skin test (PPD), my uro decided to go with a 50% dose of BCG for my treatment regimen. None of the 6 instillations caused me any particular problems. I had some spasming, mild burning, and a general feeling of tiredness for 24-48 hours after treatment. Nothing intolerable. The lower dose could be the answer in your case.
I have mentioned this to my Uro in the past. He said that since I did not have any severe side effects from the full strength he would prefer to stay with that. This time I feel it was a severe reaction. Last evening and all night all I could do was walk the floor. This afternoon I am getting some relief, hopefully by tomorrow I will be back to normal.(then in five days - here we go again) I did call the Uro today and suggest we cut the strength; Hopefully, you will sail thru:cheer: